Dietary supplements have risks and side effects for cancer patients.
These supplements may interfere with cancer healing or cause problems:
This antioxidant can decrease the effectiveness of chemotherapy and radiation therapy.
This root reduces or augments the effects of chemotherapy — and the amplification may be toxic.
This probiotic can encourage infection when taken during chemotherapy.
Fish oil may provoke bleeding. It may also slow down chemotherapy.
Ginger can also cause bleeding.
Grapefruit blocks an enzyme in the intestine that aids metabolize some mesothelioma chemotherapy drugs, like vincristine and paclitaxel.
Risks and side effects of taking dietary supplements may include:
- Exposure to supplements contaminated with toxic chemicals
- Limited efficiency of chemotherapy, radiation therapy and other anti-cancer drugs
- Amplified efficacy of chemotherapy till toxicity
- Amplified skin sensitivity, which may damage radiation therapy patients
- Liver harm from some herbs like kava root and comfrey
- Overdosing vitamins A can result in headaches, limited bone strength, liver injury and birth imperfections.
- Excess iron can cause nausea and vomiting and could harm the liver and other organs.
- Vitamin K interferes with the blood thinner warfarin (Coumadin).